Caffeine Overdose Can Be Deadly, UK Man Dies From An Intake Of Energy Mints
Caffeine overdose is a rare occurrence but recent news shows that we should still be aware that it can accidentally happen to individuals who are more susceptible.
The case of John Jackson, a 40-year-old man from the United Kingdom, who unintentionally overdosed on Hero Instant Energy Mints and passed, provides us with tragic insight.
"This is a potentially very dangerous situation," Coroner Robin Balmain told an inquest in Smethwick, in western England, reported News.com.au. "The level of caffeine is enormous. I think it's as certain as it can be that Mr Jackson didn't know that he was going to expose himself to this sort of danger."
According to Hero Energy's website, one mint is the equivalence to one can of an 80 milligram caffeine energy drink.
Jackson had consumed the whole tin of mints, containing 12.
"A post-mortem examination showed Mr Jackson had 155mg of caffeine per litre of blood in his system," reported News.com.au "Just 10mg is considered an overdose."
Expert Ian Musgrave, Senior lecturer in Pharmacology at the University of Adelaide explained in an article the harm caffeine can do if you are genetically predisposed to overdosing.
"Caffeine (and the related stimulants from tea and coca, theophyline and theobromine) is broken down in the liver by a specific enzyme (cytochrome P450 1A2 for the technical minded)," said Musgrave in an article. "Not everyone has the same amount of this enzyme in their livers for many reasons, such as the gene for the enzyme being missing or defective."
In regards to Jackson's incident he said, "But in this case, the reason was not a genetic variation but disease. The deceased had cirrhosis of the liver, which, among other things, greatly reduces the ability of the liver to break down a variety of chemicals, including caffeine."
"A pathologist gave the cause of death as caffeine toxicity, but added that Mr Jackson had cirrhosis of the liver - a result of heavy drinking - which would have made it harder for him to absorb the stimulant properly," reported News.com.au.